Neutropenic fever in patients after high-dose chemotherapy followed by autologous haematopoietic progenitor cell transplantation and human recombinant granulocyte-macrophage colony stimulating factor Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Neutropenic fever has been one of the most difficult complications in the recovery period following high-dose chemotherapy and autologous haematopoietic progenitor cell transplantation. The differentiation between human recombinant GM-CSF (sargramostim)-related fever and active infection can be difficult during this observation time. In 7 of 17 patients treated for metastatic breast cancer with HDCT and PBPC within 6 consecutive months, neutropenic fever without signs of infection was observed, which may be sargramostim-related fever. The typical presentation must fulfil the following criteria: cyclical elevation in body temperature that happens at the predicted time after sargramostim administration; absence of other signs or symptoms of infections; quick resolution of the fever after onset acetaminophen administration. Having met these criteria, none of these patients has been treated with intravenous antibiotics for active infections. At the time of haematological recovery (at a median time of 13 days from PBPC reinfusion to absolute neutrophil counts of > or = 0.5/nl) the febrile episode gradually resolved. No serious complications or other side-effects were observed. No toxic deaths occurred. Only if specific symptoms or signs of infection develop, would intravenous empiric antibiotic therapy be started.

publication date

  • December 1994